Alert archive / Montana / High Wind Warnings in 2020
High Wind Warning 10, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Sep 23, 2020, 1:56 PM MDT. It took effect at Sep 24, 2020, 6:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2020, 1:56 PM MDT (19:56 UTC)
- In effect from
- Sep 24, 2020, 6:00 AM MDT
- Expired
- Sep 24, 2020, 9:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
550 WWUS75 KTFX 231956 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 156 PM MDT Wed Sep 23 2020 MTZ009-010-044>046-048-049-241200- /O.UPG.KTFX.HW.A.0011.200924T1200Z-200925T0300Z/ /O.NEW.KTFX.HW.W.0010.200924T1200Z-200925T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty- Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton- Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, and Dutton 156 PM MDT Wed Sep 23 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 9 PM MDT THURSDAY... * WHAT...West winds 35 to 50 mph with gusts up to 65 mph are expected. Isolated wind gusts approaching 80 mph in wind prone areas along the immediate Rocky Mountain Front. * WHERE...Northern Rocky Mountain Front, Eastern Glacier, Toole, Liberty, Eastern Pondera, Southern Rocky Mountain Front and Eastern Teton. * WHEN...From 6 AM to 9 PM MDT Thursday. * IMPACTS...Strong winds could blow down trees and power lines. A few local power outages are possible. Travel will be difficult, especially for high profile vehicles or those pulling trailers. * ADDITIONAL DETAILS...Strong winds and dry conditions could lead to areas of blow dust over the plains, which could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && Moldan $$ MTZ011-047-241200- /O.NEW.KTFX.HW.A.0012.200924T1500Z-200925T0000Z/ Hill-Blaine- Including Havre, Rocky Boy, Rudyard, Chinook, Harlem, and Hays 156 PM MDT Wed Sep 23 2020 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Hill and Blaine. * WHEN...From Thursday morning through Thursday afternoon. * IMPACTS...Gusty winds may blow down limbs, trees, and power lines. A few local power outages are possible. Travel may become difficult, especially for high profile vehicles or those pulling trailers. * ADDITIONAL DETAILS......Strong winds and dry conditions could lead to areas of blow dust over the plains, which could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && Moldan $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
4 follow-up statements
773 WWUS75 KTFX 240934 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 334 AM MDT Thu Sep 24 2020 MTZ011-047-250000- /O.UPG.KTFX.HW.A.0012.200924T1500Z-200925T0000Z/ /O.EXB.KTFX.HW.W.0010.200924T1500Z-200925T0000Z/ Hill-Blaine- Including Havre, Rocky Boy, Rudyard, Chinook, Harlem, and Hays 334 AM MDT Thu Sep 24 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Hill and Blaine. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles or those pulling trailers. * ADDITIONAL DETAILS...Strong winds and dry conditions could lead to areas of blow dust over the plains, which could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ012-013-050-051-250000- /O.EXB.KTFX.HW.W.0010.200924T1500Z-200925T0000Z/ Cascade-Chouteau-Judith Basin-Fergus- Including Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 334 AM MDT Thu Sep 24 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Cascade, Chouteau, Judith Basin and Fergus. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strong winds and dry conditions could lead to areas of blow dust over the plains, which could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ009-010-044>046-048-049-250000- /O.CON.KTFX.HW.W.0010.200924T1200Z-200925T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty- Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton- Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, and Dutton 334 AM MDT Thu Sep 24 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 65 mph are generally expected. Wind gusts could reach 80 mph in wind-prone areas along the immediate Rocky Mountain Front. * WHERE...Northern Rocky Mountain Front, Eastern Glacier, Toole, Liberty, Eastern Pondera, Southern Rocky Mountain Front and Eastern Teton. * WHEN...From 6 AM to 9 PM MDT Thursday. * IMPACTS...Strong winds could blow down trees and power lines. A few local power outages are possible. Travel will be difficult, especially for high profile vehicles or those pulling trailers. * ADDITIONAL DETAILS...Strong winds and dry conditions could lead to areas of blow dust over the plains, which could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
354 WWUS75 KTFX 241945 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 145 PM MDT Thu Sep 24 2020 MTZ009-010-044>046-048-049-250300- /O.CON.KTFX.HW.W.0010.000000T0000Z-200925T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty- Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton- Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, and Dutton 145 PM MDT Thu Sep 24 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph are occurring. * WHERE...Eastern Teton, Southern Rocky Mountain Front, Eastern Pondera, Northern Rocky Mountain Front, Toole, Liberty and Eastern Glacier. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Strong winds could blow down trees and power lines. A few local power outages are possible. Travel will be difficult, especially for high profile vehicles or those pulling trailers. * ADDITIONAL DETAILS...Strong winds and dry conditions could lead to areas of blow dust over the plains, which could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && Moldan $$ MTZ011>013-047-050-051-250000- /O.CON.KTFX.HW.W.0010.000000T0000Z-200925T0000Z/ Hill-Cascade-Chouteau-Blaine-Judith Basin-Fergus- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 145 PM MDT Thu Sep 24 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph are occurring. * WHERE...Judith Basin, Blaine, Hill, Cascade, Chouteau and Fergus. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Strong winds could blow down trees and power lines. A few local power outages are possible. Travel will be difficult, especially for high profile vehicles or those pulling trailers. * ADDITIONAL DETAILS...Strong winds and dry conditions could lead to areas of blow dust over the plains, which could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && Moldan $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
179 WWUS75 KTFX 242350 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 550 PM MDT Thu Sep 24 2020 MTZ011>013-047-050-051-250100- /O.EXP.KTFX.HW.W.0010.000000T0000Z-200925T0000Z/ Hill-Cascade-Chouteau-Blaine-Judith Basin-Fergus- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 550 PM MDT Thu Sep 24 2020 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Strong west winds will slowly decrease through the rest of this evening. Gusts to 50 mph will remain possible through 9 pm then decrease further through midnight. After a period of less windy conditions late tonight through Friday morning, another period of strong wind is possible Friday night into Saturday morning. $$ MTZ009-010-044>046-048-049-250300- /O.CON.KTFX.HW.W.0010.000000T0000Z-200925T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty- Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton- Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, and Dutton 550 PM MDT Thu Sep 24 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph are occurring. * WHERE...Eastern Teton, Southern Rocky Mountain Front, Eastern Pondera, Northern Rocky Mountain Front, Toole, Liberty and Eastern Glacier. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Strong winds could blow down trees and power lines. A few local power outages are possible. Travel will be difficult, especially for high profile vehicles or those pulling trailers. * ADDITIONAL DETAILS...Strong winds and dry conditions could lead to areas of blow dust over the plains, which could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && Moldan $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
730 WWUS75 KTFX 250236 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 836 PM MDT Thu Sep 24 2020 MTZ009-010-044>046-048-049-250345- /O.EXP.KTFX.HW.W.0010.000000T0000Z-200925T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty- Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton- Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, and Dutton 836 PM MDT Thu Sep 24 2020 ...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Strong west winds will slowly decrease through the rest of this evening. Gusts to 50 mph remain possible through midnight for areas west of U.S. Highway 89. After a period of less windy conditions late tonight through Friday morning, another period of strong wind is possible Friday night into Saturday morning. $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Sep 23, 11:25 AM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 23, 11:25 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1125 AM MDT Wed Sep 23 2020 .SYNOPSIS... Dry, warm, and breezy conditions prevail today as weak high pressure aloft moves through the region. An approaching weather system will bring rain to the western mountains late tonight through Thursday with strong and gusty winds expected across much of north central Montana. Cooler and unsettled conditions can then be expected into the weekend. && .Morning Update... Forecast has been published, with only change being to increase cloud cover to account for mid- to upper level clouds moving across the region. Otherwise the remainder of the forecast for today is still on track, with increasing winds across the region, especially along the Rocky Mountain Front. Primary focus and concern with the afternoon forecast will be the threat for high winds and critical fire weather conditions on Thursday as a Pacific cold front moves eastward across the Northern Rockies. - Moldan && .AVIATION... 1125 AM MDT Wed Sep 23 2020 (23/18Z TAF Period) VFR conditions are expected throughout the 2318/2418 TAF period beneath mid- to upper level cloudiness; however, mountains along the Continental Divide will become increasingly obscured late this evening and into Thursday morning. Precipitation will begin to increase in coverage along the Continental Divide late this evening and persist into the day on Thursday ahead of an approaching Pacific cold front. Winds will also be on the increase throughout the entire TAF period, especially after 06z Thursday over Central and North Central Montana where winds gusts of 35-55kts are possible (most notably from the mid-morning to mid-afternoon hours on Thursday). Low level wind shear is possible across the entire region from late this evening through Thursday morning, especially along the Continental Divide and in the valleys of Southwest Montana. In addition to low level wind shear, mountain wave turbulence is also possible, especially immediately east of the Rocky Mountain Front over Central and North Central Montana. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... Weather disturbance aloft and an associated surface cold front sweep through the forecast area on Thursday. Strong westerly winds behind the front will combine with minimum RH values of 20-30 percent to create significant fire weather concerns across the grasslands Thursday afternoon and evening. A Fire Weather Watch remains in effect for this period. && .PREV DISCUSSION... /ISSUED 540 AM MDT Wed Sep 23 2020/ Weak shortwave ridging aloft will build over the forecast area today. This will bring warm, dry, and breezy conditions along with variable mid and high level clouds at times. By late tonight, an approaching weather system will bring increasingly strong mid to high level winds through northern Montana. Downslope pressure gradients will also strengthen as a strong surface low pressure system develops in central Alberta overnight. Finally, a strong surface cold front will sweep through north central Montana Thursday morning with winds becoming westerly and increasing in its wake. Consequently, I have issued a High Wind Watch for Thursday morning through evening in northwestern portions of central Montana. Precipitation develops over the mountains of Glacier National Park early Thursday morning then spreads southward along the crest of the Continental Divide. However, the strong downslope winds along the east slopes of the Rockies will limit precipitation to the RMF and immediate adjacent plains. Additionally, the combination of strong winds with minimum afternoon humidity ranging from 20 to 30 percent has prompted issuance of a Fire Weather Watch for all of Great Falls Fire Weather zones. Please see the Fire Weather section (below) for more detailed information. Broad cyclonic flow aloft will remain over western Canada and northwestern USA for Friday and Saturday. This will keep temperatures near or below seasonal averages with breezy and unsettled conditions. mpj Unsettled northwest flow aloft develops for Sunday and Monday as the aforementioned weather system moves east of Montana. Temperatures rebound slightly but isolated to scattered showers remain possible during this time frame, especially over the mountains. Medium range diagnostic models and ensembles are in very good agreement for Tuesday and Wednesday of next week. A highly amplified upper level pattern is expected to build with a ridge along the West Coast and a deep upper level trough over the eastern US. This will place Montana beneath northwest to northerly flow aloft as the ridge slowly edges inland. This should bring mostly clear to partly cloud skies with temperatures warming above seasonal averages. No precipitation is anticipated during this period and winds should be generally light to breezy. && .PRELIMINARY POINT TEMPS/POPS... GTF 77 54 68 46 / 0 10 0 0 CTB 72 50 63 42 / 10 10 20 10 HLN 77 51 68 42 / 0 10 30 10 BZN 78 45 73 41 / 0 0 20 30 WYS 70 33 66 32 / 0 0 20 30 DLN 75 48 69 41 / 0 0 10 10 HVR 76 54 72 44 / 0 10 0 0 LWT 76 52 72 43 / 0 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. High Wind Watch from Thursday morning through Thursday evening Eastern Glacier...Eastern Pondera...Eastern Teton...Liberty... Northern Rocky Mountain Front...Southern Rocky Mountain Front... Toole. Fire Weather Watch from Thursday afternoon through Thursday evening Gallatin National Forest. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:01 AM MDT | High Wind Watch | TFX | 11 hr | |
| Sep 23, 1:56 PM MDT | High Wind Watch | TFX | 14 hr | |
| Sep 23, 2:37 PM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 11 more | 30 hr |
Nearby
High Wind Warnings in Montana, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.